The number of people who’ve developed a severe form of lung disease potentially tied to vaping has now risen to 215 cases across 25 states, and federal health officials are recommending that Americans not use e-cigarettes.
The U.S. Centers for Disease Control and Prevention has issued a health advisory saying, “if you are concerned about these specific health risks, consider refraining from the use of e-cigarette products.”
As of Aug. 27, 215 possible cases have been reported — but other reported cases are also under investigation, the CDC noted.
Last week marked the first fatality tied to these lung crises: An adult in Illinois died after being hospitalized with a severe respiratory illness after using an e-cigarette.
“In many cases, patients reported a gradual start of symptoms, including breathing difficulty, shortness of breath, and/or chest pain before hospitalization,” the CDC explained in the advisory issued Friday. “Some cases reported mild to moderate gastrointestinal illness including vomiting and diarrhea, or other symptoms such as fevers or fatigue.”
The respiratory symptoms appear to be caused by inflammation that causes the lungs to fill with fluid, said Dr. Karen Wilson, vice chair of clinical and translational research for pediatrics at the Icahn School of Medicine at Mount Sinai in New York City.
Wilson first became aware of these cases a month ago, when the teenage son of a family friend wound up in the ICU with lung injuries possibly linked to vaping.
The 17-year-old is improving, and his prognosis is good, Wilson said.
“In general, I think kids are recovering from this, but it’s hard to say if there’s going to be any long-term risk of lung injury or asthma or other illness,” Wilson said.
According to the CDC, in many cases, patients have said they recently used tetrahydrocannabinol (THC)-containing e-cigarette products. THC is the chemical in marijuana that provides a high.
“At this time, there does not appear to be one product involved in all of the cases,” the CDC said, “although THC and cannabinoids use has been reported in many cases. At this time, the specific substances within the e-cigarette products that cause illness are not known and could involve a variety of substances.”